Kentucky, 2020

Flash Flood and Flood in Kentucky, August 14, 2020

August 14, 2020 · NWS JKL · 2 events in 1 county or zone

A stationary frontal boundary was located generally west to east across central and eastern Kentucky. Decent warm air and moisture advection was present south of the boundary, and provided the ingredients necessary to produce low centroid high precipitating showers and storms throughout the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A stationary frontal boundary was located generally west to east across central and eastern Kentucky. Decent warm air and moisture advection was present south of the boundary, and provided the ingredients necessary to produce low centroid high precipitating showers and storms throughout the afternoon hours. Heavy rain set up across portions of Breathitt County, including the city center of Jackson, and remained in place for an extended period amount of time. This resulted in flash flooding and general areal flooding as creeks extended out of their banks and onto nearby roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 14, 3:45 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 14, 3:45 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
445 PM EDT Fri Aug 14 2020

.UPDATE...
Issued at 118 PM EDT FRI AUG 14 2020

Heating is occurring over locations further east of the initial
Flash Flood Watch issuance that was for western sections. CIN is
eroding and PW is generally expected to increase through the
afternoon. Some of this region particularly in portions of the Big
Sandy Basin and near the VA have received heavier rain during the
past couple of days. With the threat for some training of showers
and storms with heavier rainfall rates and slow storm movements
generally through late this evening, the Flash Flood Watch has
been expanded to include the remainder of the CWA. Other than
this, just minor adjustments have been made to hourly grids based
on recent observations and trends.

UPDATE Issued at 1115 AM EDT FRI AUG 14 2020

Plenty of clouds linger across the region this morning to the east
of a mid and upper level trough axis. A circulation/MCV it
tracking slowly east northeast near the OH River. Convection
producing heavy rain has already been occurring this morning over
portions of central KY. Recent mesoanalysis indicates some
instability across the with MUCAPE mostly in the 500 to 1000 J/kg
range at this point though some CIN remains but is starting to
erode from the VA borer toward the Big Sandy region and near and
west of I 75 corridor. This align with where showers and some
storms are currently occurring. PW remains rather anomalous with
the highest PW generally from northeast KY southwest to south
central KY and is on the order of about 1.7 or 1.75 inches near
the VA border to nearly 2 inches near the I 75 corridor and west.

As the mid and upper trough and the circulation/MCV move to the
east and northeast slowly today, PW is expected to generally climb
into the 1.9 to 2.1 inch areawide today. Even with cloud cover
limiting heating, CIN should continue to erode through early to
mid afternoon with SBCAPE and MLCAPE expected to generally peak
in the 1000 to 1500 J/kg range. Mid level lapse rates should
remain rather weak with fairly high freezing levels and warm cloud
depth anticipated with thunderstorms that develop. Storm
movements will be weak as well there is the potential for slow
moving of thunderstorms or some training of storms as well. The
greatest threat for heavy rain through evening, with the most
persistent area of the highest PW and on the periphery of the MCV
and nearer to forcing from the trough, will be across the western
and far northern portion of the area during the day today into the
evening. Some convective allowing models support rainfall up to 3
inches in a fairly short period being possible across the west or
near the northern and western portion of the area today as well.
With all of this in mind and in collaboration with surrounding
offices, we have issued a Flash Flood Watch for area from Rowan
County south to Whitley County through 2 AM EDT on Saturday. As
the day progresses, trends will be monitored for the need for any
areal or temporal expansions or extensions as the approaching
system moves east tonight and into Saturday.

UPDATE Issued at 819 AM EDT FRI AUG 14 2020

Forecast is on track, and only minor changes were made to blend
in early morning obs. Showers/thunderstorms are still expected to
increase today as an upper trough approaches and heating occurs.

&&

.SHORT TERM...(Today through Saturday)
Issued at 522 AM EDT FRI AUG 14 2020

An upper level trough extended from the lower Ohio Valley south to
the Gulf Coast early this morning, while a stalled frontal
boundary was slowly dissolving over KY. Isolated
showers/thunderstorms were popping up at times during the night
over the JKL forecast area, while there was a greater
concentration to our west underneath an upper level low embedded
in the trough between KSDF and KEVV.

The trough will creep eastward during the short term period. The
approaching trough and diurnal trends will favor a peak in
activity over our area this afternoon and early evening, and
likely POPs were used. An overall decline in precip is expected
with loss of heating tonight. The trough axis will pass over on
Saturday and be slipping to our east by Saturday night. This will
place the best upper level support for precip just to our east and
southeast during the prime peak heating on Saturday, and chance
POPs were used for our area.

Pinpointing when/where deep convection occurs will be problematic.
However, conditions will be conducive for locally heavy rainfall
today and this evening. Precipitable water will be near 2 inches,
forecast sounding profiles show tall and relatively thin CAPE in
a warm atmosphere, and flow will remain relatively weak. Isolated
flooding potential will need to be monitored should convection
become persistent in any location.

.LONG TERM...(Sunday through Friday)
Issued at 445 PM EDT FRI AUG 14 2020

A pleasantly cooler and less humid stretch of weather is ahead
for eastern Kentucky. The models generally remain in good
agreement through the extended period, showing a stout upper level
ridge over the US/Canadian Rockies with a strong parent high
centered near the Great Basin. Meanwhile, a seasonably strong
upper level trough sets up over eastern North America. This trough
will support a surface cold front crossing the Ohio Valley on
Sunday, passing across eastern Kentucky late Sunday into Sunday
night. Another shortwave trough, rotating around the parent
trough, will support a secondary cool front crossing the area on
Tuesday. This second front stalls along the East Coast Wednesday
and Thursday while multiple weak waves ride along it.

Any morning valley fog should give way to mostly sunny skies
Sunday morning as weak high pressure noses across the area.
However, the cumulus clouds will again be on the increase during
the afternoon as a broken line of showers and storms develops
along/ahead of the first cold front approaching from the
northwest. Expect that most of the convection will be weakening
once it reaches our area given lackluster moisture and loss of
daytime heating. Mostly sunny conditions are expected again on
Monday with just a slight chance for a stray shower, mainly over
southeast Kentucky, closer to the departing front. The second
front approaches from the north late Monday but any associated
shower activity is not expected to reach our area before we lose
daytime instability. That front will make its way across our CWA
on Tuesday probably sparking at least widely scattered showers or
storms, mainly south of the Mountain Parkway. Additional shower
and storm chances are expected Wednesday and Thursday as the front
hangs up to our east. Temperatures are expected to run near to
slightly below normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 210 PM EDT FRI AUG 14 2020

Conditions varied greatly at the start of the period, from VFR to
MVFR and even some IFR where showers and thunderstorms are
ongoing or cumulus has recently developed. Coverage of showers and
thunderstorms should peak through about 3Z. Most locations will
likely be affected by periods of showers or storms through around
that point and VCTS has been used initially. A tempo group of a
few hours between 18Z and 0Z with TSRA was also used at the TAF
sites. Wet conditions/moist lower levels heading into the night
will favor fog or low clouds developing, particularly after 6Z,
resulting in IFR conditions in most locations overnight with some
locations possibly reaching airport minimums for a time toward 12.
Gradually improvement is expected during the past few hours of
the period with mainly MVFR cigs by the end of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Saturday for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...JP
SHORT TERM...HAL
LONG TERM...GEERTSON
AVIATION...JP
Hazardous weather outlook, Aug 14, 3:21 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
421 PM EDT Fri Aug 14 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-152330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
421 PM EDT Fri Aug 14 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This evening and Tonight.

Showers and thunderstorms with torrential rainfall rates are
expected through this evening, posing a threat for instances of
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times through the period,
especially during afternoon and evening hours. Thunderstorms on
Saturday could produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall and any instances of
flooding.

JP

The radar

The Jackson,KY radar (KJKL), 8 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Breathitt

When
August 14, 3:50 PM EST to 4:30 PM EST
Where
Breathitt County, 0.81 mi WNW of Quicksand to 0.78 mi WNW of Quicksand
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
37.534, -83.364

Heavy rains caused water to rise quickly at the Happy Church in the Quicksand community just outside of Jackson. An NWS employee was on site and said it eventually surrounded a portion of a home on the property, and then began seeping through a ground-level door into the walkout basement, flooding the basement. The nearby mesonet reported 2.30 inches of rainfall during this event.

Flood, Breathitt

When
August 14, 4:46 PM EST to 5:16 PM EST
Where
Breathitt County, 0.34 mi ENE of Quicksand to 0.72 mi S of Press
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.532, -83.345

After heavy rains moved through the area, some parts of KY-1098 were noted having an excess amount of standing water along them. There is a creek that runs along the road and commonly floods the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902584, 902614.